Medication

Saturday I went to the doctors. It took 3 weeks of persuasion from various sources including my counsellor, friends and husband. When you have had as many bad experiences,with doctors and mental health, as I have you get a little scared.

Well I had such a positive experience. She was the nicest doctor I have ever met. What was even more special was the time she gave me, the care she showed and her genuine interest in wanting to hear me so she could help me.

I came away with two prescriptions. One for my stomach pains that have been relentless and she thinks due to irritable bowel syndrome. The other a new antidepressant.

After coming off my antidepressants in September I have been determined not to go back on them again. I have fought feeling poorly. I have pushed away any comments from sources to suggest it might be best to consider them.

Why? It’s ingrained. My mum is an advocate for no medicine unless absolutely necessary. Even when it is you try and get off it as soon as possible. I think i just always fall into that trap.

I’m trying Citalopram. I was on it for a few months about 10 years ago. I’m not sure why I came off it at the time, it’s too long ago. The doctor thought it might be worth a try as I was so scared about starting fluoxetine again as the side effects crippled my anxiety at the start last time.

So I’ve taken two so far as she advised me to take them at night to start with to help the bad effects be when I’m asleep.

If you don’t know antidepressants take between 2-4 weeks usually to have a positive effect. The first 2 weeks are also usually tough because until your body gets used to the side affects they can really make things worse.

So what’s happening right now. The last two nights I’ve been awake since 4am with heart palpitations and feeling sick. In the day I’m dizzy, feeling nauseous, and had a headache which nothing has touched. My anxiety levels have certainly risen. I’m super tired and I feel very spacey. I went to work today but I’m not sure I’ll get there feeling like this tomorrow. Not easy when your job involves teaching classes of teenagers.

I know these side effects should subside in 1-2 weeks. I can manage them in the short term, I just hope the tablets help my mental health long term.

Author: shatterthestigmadepressionwriter

Mental health advocate. Mother to two young boys. Wife. Teacher. Daughter to dad with Alzheimer's. Trying to shatter the stigma of depression.

6 thoughts on “Medication”

  1. Yup. It is always hard to start again. I am always surprised when I wind up at the bottom of the glass again. I think that if I just try hard enough I will plow through it and that i’m fine, just under a lot of stress….

    Until I am in a super huge mess and so NOT fine. Good for you for listening to those around you and trying to get on the medication horse again. I am so glad you met such a nice doctor. They are rare.

    I’m on eCitalopram (or lexapro) right now and it’s helping. I was on Citalopram first but after the first few days of side effects it settled out into making me super sleepy. I couldn’t work with the fatigue so the doctor changed to this one which is supposed to be more activating and it worked better for me. It upset my stomach for about a week and then I was fine. Everyone is different, just keep this other option in mind. They are the same except for one modecule (according to the doc).

    And be gentle with yourself. You are also grieving on top of everything else and that alone is a big rock to carry on your back. Hugs, take good care.

    Like

    1. Thank you. Right now they are making me so nauseous and dizzy. Plus I feel a bit like I’m on another planet. My stomach is upset a bit too but don’t know whether that’s the ibs or another problem or the Citlopram??? I did manage to sleep last night so that’s good. I’ve had 4 tablets now so I’m hopeful they start to ease soon. Today is ok as between school drop off and pick up I am alone, whereas tmrw my 3 yr old is with me all day.

      Like

  2. Hi, I realise this post is a few months old. How are you getting on? I have taken Citalopram in the past and it usually takes a month or two to notice any improvement. But its worth waiting out.

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s